Jump to content
Sclero Forums
steinkill

My aunt has Crest syndrome scleroderma

Recommended Posts

Hi, first sorry for my English, it's not my primary language.
So, my aunt was diagnosed with CREST syndrome 5 years ago, shes taking nifedipine, colchicine, pregabalin and pentoxifylline.

Three months ago she started getting really swollen in the legs and ankles, to the point she couldn't walk, she visited several doctors, and everything was fine, except she has high cholesterol, high triglycerides and high uric acid; the only thing doctors gave her was some diuretics, and told her to drink more water. Apart from that her internal organs are okay.

She got a little better but her legs and overall body keep getting swollen (despite the diuretics) and she developed some nasty stretch marks, and actually she started to develop some thick almost varicose veins.

She's a very anxious and depressed person, and fluoxetine didn't work for her neither most benzos. And I am almost certain most of these flare ups are related to her depression.

I'm trying to find what could be the next step, treating her hyperlipidemia? Her depression? Her overall swelling?, Change medications, I'm lost, I would really like some advice. Thanks in advance

Share this post


Link to post
Share on other sites

Dear Steinkill,

Welcome to Sclero Forums! I send my best wishes to you and your aunt. I'm sorry she has scleroderma. Her doctors will need to figure out the best course of action. Perhaps it would help if you make sure that she is seeing the best scleroderma expert available in your area?


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

steinkill:

 

I too get the swelling in the ankles and legs. My doctor tells me it could be the Exforge (Norvasc with water pill) which happens in hot weather and the steroids (Prednisone). Sometimes the swelling in the ankles is so bad, I can't bend my feet when I walk. Happens in the knees too. I take an additional water pill or sometimes two a day to relieve it and make sure to keep my feet up whenever possible. Right now, they're normal because I've been off them for 5 hours but I'm sure they'll start to balloon now that I'm up and around.


Tru

 

It is what it is...........

Share this post


Link to post
Share on other sites

I hope the doctors can help your aunt and she finds relief soon! Perhaps it is a side effect of one of her meds?

 

I was on Norvasc for years without any problems. Recently (after tapering down my prednisone dose), I had significant swelling of feet, legs and knees. I've been able to reduce the Norvasc dose for the warmer weather (from 10 to 7.5 to 5 to 2.5 mg/day) and thank goodness the swelling is resolved. Next Fall, I'll try increasing Norvasc again. If the swelling returns, we'll try a different calcium channel blocker for the Rayauds. I understand this is a common side-effect.

 

-RTS

Share this post


Link to post
Share on other sites
Guest Sadie

Steinkill, Welcome to the board! This is a great place with wonderful people! I'm so sorry to hear that Your Aunt has Scleroderma. Everyone has givin you good advice. Best of luck to Your Aunt!

Sadie

Share this post


Link to post
Share on other sites

Hey Suzie:

 

Just listed a post asking about you before I saw this post. Like the picture. How are you doing? I sent an email, but didn't know is you were at the computer lately. Hope you're doing better. Drop me an email when you get the chance.

 

Linda


Tru

 

It is what it is...........

Share this post


Link to post
Share on other sites

Hi Steinkill

 

I can't offer any advice better that the others have....hopefully you can get her into a scleroderma expert (a good rheumatologist that is knows all about scleroderma). It's so good of you to try to help her. Keep posting, you'll find some good advice and help here. Good luck.


Sending good wishes your way!

Share this post


Link to post
Share on other sites

Hi, Steinkill and welcome to the ISN Sclero Forums. It is nice that you are taking such an interest in your aunt's welfare. We are not doctors here, and even if we were would find it difficult to advice without actually seeing her. You are correct in thinking that many symptoms are made worse by anxiety. If anxiety is part of your aunt's condition, you should be careful not to complicate things more by trying to find a solution through searching on your own.

 

 

 

Shelley has given you the best advice. If it is at all possible, try to get her in to see someone who specialises in treating scleroderma. At the very least, she should be regularly visiting a rheumatologist who will be able to look at the whole picture and recommend an appropriate course of action.


Warm wishes,

Jefa

 

Carrie Maddoux

(Retired)ISN Sclero Forums Support Specialist

(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Thanks a lot to everyone, I really appreciate the support.

Like Shelley said, im going to find and try my aunt to visit a good rheumatologist, and given she lives in a hot and humid weather, try to see lowering her calcium channel blocker dosage. And I'm certainly going to make her try some meditation techniques for anxiety that I used with success.

Thanks again to everyone, and I'm going to keep you updated.

Share this post


Link to post
Share on other sites

Hello Steinkill,

I'd like to join the others in welcoming you. As you already have seen it's a great group with lots of support and information. You've been given some great advice. I'd like to add one other thing to think about - when I was on diuretics I was given potassium as well. Some diuretics can deplete your body of potassium causing all sorts of problems. So you might check to see if this is the case with the medication your aunt is taking.

 

I had a serious problem with water retention a while back and once it was solved and 40 pounds of water left my body, I was left with two legs full of varicose veins. No more shorts for this girl!

 

Big hugs to you and your aunt,


Janey Willis

ISN Support Specialist

(Retired) ISN Assistant Webmaster

(Retired) ISN News Director

(Retired) ISN Technical Writer for Training Manuals

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×